I read about someone's experience with a top mouth doctor. Although her EC was caused by lip picking, I think it can be substituted with other causes like dry lips from medications. I am curious how you would feel about spending time and money on this doctor. What do you think of her explanation?
"I visited a world reknowned "Mouth Clinic", where a superstar dermatology guru looked at my lips for about an hour. Her conclusion was that after years of abuse, the lips now form a protective barrier to shield themselves. The lips do not recognize that there is presently no more trauma, so this extra skin is exfoliated off and the cycle forms again, very similar to psoriasis. There is technically no open wound after the skin peels off- there is still a very thin protective layer present. The problem is that the layer is so thin, that the lips want to cover it up again and again (basically the skin rejuvenation cycle is messed up). All in all the lips are confused, and it may take a long time to get out of the cycle, if ever.
She mentioned that it is not a skin disorder as much as it is an immune disorder. The immune system sends signals to protect the lips, because it had to for so long while they were being picked/bitten, and it doesn't yet understand all is well. So because we're not removing the skin, the immune system is actually overcompensating, and the peeling begins. Again, this is similar to psoriasis.
But her basic advice was as follows: She said she didn't need to see me again because I didn't have a serious skin condition. She told me to use only lip balms which allowed my skin to breathe like pure cocoa butter or shea butter from a health food store, or anything with a beeswax-based formula.
She told me my immune system will eventually figure things out if there is no physical trauma on my lips and no mental stress."
If this doctor's explanation is correct, do you think you can fool the immune system by thickening the skin on your lips? I know retin-a thickens the skin, but it also makes the skin dry and peel. Are there any other skin thickeners that do not irriate the skin?
With a quick search, I found skin thickners besides Retin-a, but I do not know if they irritate the skin.
Thinning skin due to steroids is due to reduction in blood supply to the skin (anti-inflammatory influence) so it takes longer for skin to respond to treatment.
-Vitamin C (l-ascorbic acid) stimulates and is necessary for collagen synthesis and encourages fibroblast proliferation so skin becomes thicker.
- Matrixyl tricks your skin into thinking it has not made enough collagen. A thicker collagen layer results in firmer skin. You could also layer a Matrixyl product over your C once it has soaked in.
“EGF WILL thicken skin. Add collagen peptides, matrixyl and natural active peptides, and Hylaronic acid to that and you have a good basis for the thickening. EGF+ this mix has thickened my skin. It was so thin, it would tear and the barrier was so destroyed it was awful, tearing, cracking, and peeling... I microdermabraded as much of that damage off and kept applying EGF + mix and it grew in better and improved. The EGF healed the skin (which was raw after microdermabrading it) overnight. Then I repeated and repeated the process. NOW? I can't get it to be raw or tear no matter how hard I work at it! The skin barrier is restored, the skin is healthier and thicker!”